Dietary supplements can cause liver injury, warns expert

Dose-dependent (acetaminophen) and idiosyncratic drug-induced liver injuries (DILI) are the leading cause of acute liver failure in the United States and are responsible for approximately 50 percent of all reported cases.

"Awareness of the dangers of acetaminophen has risen, but many consumers and even many health-care professionals are not aware that certain popular herbal and dietary supplements can also cause ," said Steven Scaglione, MD, hepatology, Loyola University Health System (LUHS) and the Stritch School of Medicine (SSOM). "Kava, comfrey, valerian, vitamin A, niacin and even green tea, when consumed in high doses, have been linked to ."

LiverTox, a new database launched Oct. 12 by the National Institutes of Health (NIH), has a searchable database of about 700 medications. "The LiverTox website is very user friendly and provides evidence-based data in a clear and succinct manner," said Scaglione. As part of the U.S. Department of Health and Human Services, the NIH will be adding another 300 drugs within the next few years.

Acetaminophen is one of the most widely used over-the-counter pain relievers and more than 25 billion doses are sold yearly."Therapeutic doses of acetaminophen have been associated with ," said Scaglione, who cares for liver patients at Loyola. Acetaminophen is also a basic component in many over-the-counter cold and flu remedies for adults and children.

" caused by medications is often difficult to identify and diagnose as well as treat," said Scaglione, who also specializes in live transplantation and research. "The new LiverTox online reference is ideal for medical professionals as an educational tool and a guide in the evaluation of patients with suspected drug- induced liver injury.  The use of case examples is particularly helpful."

add to favorites email to friend print save as pdf

Related Stories

FDA group recommends acetaminophen liver warnings

May 27, 2009

(AP) -- A Food and Drug Administration report released Wednesday recommends stronger warnings and dose limits on drugs containing the painkiller acetaminophen, citing an increased risk of liver injury.

Questions and answers about pain medicine dangers

Jul 07, 2009

(AP) -- A Food and Drug Administration panel has recommended limits on Tylenol and other drugs containing acetaminophen because of risks for liver failure. Maximum recommended doses for over-the-counter Tylenol would be ...

Recommended for you

Restrictions lifted at British bird flu farm

14 hours ago

Britain on Sunday lifted all restrictions at a duck farm in northern England after last month's outbreak of H5N8 bird flu, the same strain seen in recent cases across Europe.

Recorded Ebola deaths top 7,000

Dec 20, 2014

The worst Ebola outbreak on record has now killed more than 7,000 people, with many of the latest deaths reported in Sierra Leone, the World Health Organization said as United Nations Secretary-General Ban ...

Liberia holds Senate vote amid Ebola fears (Update)

Dec 20, 2014

Health workers manned polling stations across Liberia on Saturday as voters cast their ballots in a twice-delayed Senate election that has been criticized for its potential to spread the deadly Ebola disease.

Evidence-based recs issued for systemic care in psoriasis

Dec 19, 2014

(HealthDay)—For appropriately selected patients with psoriasis, combining biologics with other systemic treatments, including phototherapy, oral medications, or other biologic, may result in greater efficacy ...

User comments

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.